COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fluid/Blood Leak (1250)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
06/07/2022
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
It was reported that an endoleak was discovered in the distal right zenith flex with spiral-z technology aaa endovascular graft iliac leg in an unknown male patient during a complex endovascular aortic repair (evar) procedure.No issues were noted during device and bridging stent implantation.The zsle limbs were implanted without problems.A final angiogram revealed what first appeared to be a type 1b endoleak from the distal right iliac limb.The graft and the junctions between the bifurcated and proximal components were re-ballooned.A 9cm x 5cm graft from another manufacturer was implanted distal to the zsle limb that resolved the possible type 1b endoleak; however, an endoleak originating from the zsle limb was still present.Intravascular ultrasound (ivus) within the right common iliac artery limb did not help to delineate the source of the leak.The physician decided to re-line the right iliac limb with a 10cm x 7cm limb from another manufacturer, which resolved the endoleak.The patient left the operating room (or) in good condition.The patient did not experience any adverse effects due to this occurrence.Additional information regarding patient and event details have been requested, but are currently unavailable.
Additional Manufacturer Narrative
Event or Problem Description
In additional information received on 30jul2022, it was reported that the patient was prescribed aspirin and plavix both prior to the index procedure and after placement of the grafts.An advanced clinical specialist was present for the case and the graft was not altered prior to implantation.The procedure was a ps-ide case.Post-operative procedural notes were provided: date of surgery: (b)(6) 2022.Preoperative diagnosis: suprarenal abdominal aortic aneurysm, unruptured, 6.3cm.Postoperative diagnoses: suprarenal abdominal aortic aneurysm, unruptured, 6.3cm.Procedures performed: 1.Percutaneous fenestrated endovascular aortic aneurysm repair.2.Bilateral ultrasound guided femoral access (largest, left 14 fr, left 18 fr).3.Intravascular ultrasound of aorta and bilateral iliac arteries.4.Selective catheterization of bilateral renal arteries, superior mesenteric artery, and celiac artery.5.Celiac, sma, and bilateral renal artery angiograms with radiologic supervision and interpretation.6.Superficial femoral artery access under ultrasound guidance (5 fr).7.Left common femoral artery stenting.Estimated blood loss: 200ml.Contrast: approximately 100ml.Complications: none.Surgical service: vascular.Findings: suprarenal aaa successfully excluded with endografts.Area of severe stenosis and dissection at access site on the left cfa successfully stented.Indications for procedure: patient is an 70y/o male w pmhx of htn, hld, ckd-3 (last cr: 1.7), copd (not on home o2), and history of cva, presenting to the clinic for further evaluation of his abdominal aortic aneurysm.Patient reports it was diagnosed about 4-5 years ago, on regular screening.Has underwent yearly imaging, and referred here for growth to 6.3 cm in largest dimension.As a result, the recommendation was made for a fenestrated endovascular aortic aneurysm repair using a custom made device made available through the fda investigation device exemption.The details of the procedure and associated risks and benefits were discussed with the patient in detail, and she agreed to proceed.Consent can be found on the chart.Description of procedure: the patient was taken to the operating room and placed in supine position.A preoperative antibiotic was given and general endotracheal anesthesia was performed.The patient was then prepped and draped in the usual standard fashion.A safety timeout was then performed.Bilateral common femoral arteries were accessed under ultrasound guidance using 5-french sheaths using a modified seldinger technique.Sheath angiograms were performed, which showed appropriate placement in the common femoral artery and no evidence of extravasation or dissection.Of note, the left access appeared to initially have dissection as wire did not pass, but on evaluation from up and over aortic bifurcation using a guidewire and catheter, an angiogram performed at various angles with no evidence of dissection noted for remainder of case, nor loss of pulses.The patient was then heparinized with an appropriate dose of heparin and started on the heparin drip.Acts were kept around 300 for the remainder of the case.Next, using a a guidewire from another manufacturer, the sheath were upsized to 8-french.Small incisions were made in the skin, the tracts were dilated and suture mediated closure devices were applied.The 8-french sheaths were replaced but upsized to 11 fr sheaths for hemostasis.An intravascular ultrasound was performed up the left iliac artery and aorta to identify the takeoff of the bilateral renals, the celiac and sma.The ivus catheter was advanced to the arch over wire then the wire exchanged for lunderquist wire which was advanced into ascending aorta.The 3d vessel navigator was registered and then the fiber optic wire was also advanced into the aorta and registered.A lunderquist wire was advanced through ivus to ascending aorta.Over the lunderquist wire, the left tract was dilated with 20fr dilator.The endograft was then advanced and position according to orientation markings on endograft and vessel navigator.The right groin was upsized to a 14fr sheath from another manufacturer.Then we cannulated each vessel using a sheath, 0.035 fiberoptic wire and a 4fr catheter.Once the vessels were selected and cannulated, guidewires from another manufacturer were left in each vessel.Next, a stent graft balloon from another manufacturer was used to balloon the proximal seal zone.Next, we proceeded with visceral artery stenting with the above listed stents.Each stent was then flared with 8mm balloon.Next, up the left limb, the bifurcated device was positioned and deployed.The gate was cannulated using a catheter and guidewire from another manufacturer.This was confirmed with ivus.The right limb was extended after an angiogram from right sheath to determine level of hypogastric artery.The left limb was extended in the same fashion.The overlap of unibody and bifurcated graft were ballooned with a molding and occlusion balloon from another manufacturer including bilateral limbs.Completion angiogram performed with endoleak noted to right limb.We then proceeded with percutaneous groin closures by removing the sheaths, tightening down the sutures, removing the wires but keeping 4fr catheter in place.A final angiogram was performed at each groin access site to confirm adequate closure with no leaks or dissections.There was noted to be leak and stenosis at left common femoral artery access, therefore we obtained sfa access under ultrasound guidance on the left.A wire was then snared from the right for through and through access and a left common femoral artery stent from another manufacturer listed above was placed.On the right, the catheter was removed and locked the suture mediated closure system knots.Pressure was held to the sfa access site.The feet were examined and found to have palpable pedal pulses.The patient was given protamine for full heparin reversal.Pressure was held for an additional 5 minutes.The skin was closed with a 4-0 subcuticular suture and skin were covered with adhesive bandages.The patient was then awakened and transferred to the sicu in stable condition, moving all extremities, following commands.Postoperative plan: lie flat 6 hours, transfer to sicu for hd monitoring and nv checks, continual, nirs monitoring.
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital informed cook on 07jun2022 of an incident involving a zenith flex with spiral-z technology aaa endovascular leg graft (zsle-09-74-zt; lot number 14271774).A male patient underwent cmd (custom-made device) repair.No issues were noted during the device implant/bridging of the stents.A zsle-9-56 was placed in the left iliac limb and a zsle-9-74 was placed in the right limb; no problems were noted during placement.However, on the final angio there appeared to be a type 1b endoleak form the distal right iliac limb (zsle-9-74).The graft was re-ballooned and a viabahn graft was implanted distal to the zsle however the endoleak was still present.The physician decided to reline the right iliac limb with a gore excluder at that point the endoleak resolved.The patient was prescribed aspirin and plavix prior to the index procedure and after placement of the grafts.Patient¿s medical history included hypertension (htn), hyperlipidemia (hld), chronic kidney disease stage 3 (ckd-3), copd (chronic obstructive pulmonary disease), and a history of cva (stroke).Per the site, the patient left the operating room in good condition.A review of documentation including a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications of the device, were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, imaging was provided by the facility for expert image review.A pararenal aaa was repaired using a cmd (4-vessel fenestration) device, a bifurcated body, a contralateral zsle (9 x 74 mm) leg on the right, and an ipsilateral zsle (9 x 56 mm) leg on the left.An extension viabahn (9 x 50 mm) graft was placed in the right cia.There was a large endoleak in the aaa sac on conclusion of the repair.On initial views with contrast injection from the right eia sheath, this is possibly a type 2 endoleak from retrograde filling of an ilio-lumbar branch.On subsequent views, however, with the sheath positioned within the right leg grafts, the endoleak appears very early (before iliolumbar enhancement) and is highly suspicious for a type 3b involving the right zsle leg at the segment between the limb junction and the proximal edge of the viabahn graft.On a single view, there may be faint contrast around the distal right leg grafts that could be a type 1b, but this is not clear.Full preoperative imaging would be needed to determine adequate sizing of the right leg grafts for distal seal.Based on the imaging provided, the most likely cause of the endoleak is a type 3b from the right zsle leg.On the limited preop ct images provided, there is dense calcification at the right cia origin and throughout the right cia that could have contributed to a tear in the graft material.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook completed a review of the device history record (dhr).The dhr for lot 14271774 records 1 non-conformance.The non-conformance was properly identified, dispositioned and sent to quality control.Cook has determined the non-conformance was not related to this failure mode.The dhr for subassembly lots was also reviewed and records 0 non-conformances.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field and that the complaint lot was manufactured to current specifications.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions: 4.1 general: ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary.(e.G., adjunctive ballooning or stenting ).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.4.3 pre-procedure measurement techniques and imaging: lengths: ¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors precluded the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: ¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aneurysm enlargement.¿ endoleak.¿ endoprosthesis: improper component placement, incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion.8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.11 directions for use 11.1.7 molding balloon insertion 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.Final angiogram 2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up 12.1 general ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Based on the information provided, inspection of imaging provided, and the results of the investigation, cook did not establish a definitive conclusion for the endoleak.However, based on the findings of the image review, cook has determined a likely contributing factor for the type 3b endoleak was patient condition due to the calcification throughout the common iliac artery.Endoleak is a known inherent risk of the device per the ifu.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.